Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Dodge City, KS

June 20, 20084 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2008, 5:46 PM CDT for 4 counties in Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 5:46 PM CDT (22:46 UTC)
Expired
Jun 20, 2008, 6:45 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:58 PM CDTHAIL 12 Ssw Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202246
SVRDDC
KSC067-129-187-189-202345-
/O.NEW.KDDC.SV.W.0256.080620T2246Z-080620T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS.
  STANTON COUNTY IN SOUTHWEST KANSAS.
  NORTHERN STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
  GOLF BALLS OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 4 MILES EAST OF BIG BOW...MOVING SOUTHEAST
  AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG BOW...
  ULYSSES...
  RICHFIELD...
  HICKOK...
  RYUS...
  MOSCOW...
  CAVE...
  RURAL RESIDENCES OF GRANT...NORTHEASTERN MORTON...NORTHERN STEVENS
  AND STANTON COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3748 10206 3749 10205 3772 10206 3772 10172
      3770 10153 3760 10111 3725 10107 3725 10178
TIME...MOT...LOC 2246Z 319DEG 24KT 3753 10149

$$

18
2 follow-up statements
000 
WWUS53 KDDC 202250
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT FRI JUN 20 2008

KSC067-129-187-189-202345-
/O.CON.KDDC.SV.W.0256.000000T0000Z-080620T2345Z/
STANTON KS-GRANT KS-STEVENS KS-MORTON KS-
548 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MORTON...NORTHERN STEVENS...GRANT AND STANTON
COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
HAIL THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  ONE STORM WAS LOCATED 4 MILES SOUTHEAST OF BIG BOW AND 
THE SECOND SEVERE THUNDESTORM WAS LOCATED 9 MILES WEST OF JOHNSON 
CITY. BOTH STORMS WERE MOVING SOUTHEAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG BOW...
  RICHFIELD...
  HICKOK...
  RYUS...
  MOSCOW...
  CAVE...
  RURAL RESIDENCES OF GRANT...NORTHEASTERN MORTON...NORTHERN STEVENS
  AND STANTON COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3748 10206 3749 10205 3772 10206 3772 10172
      3770 10153 3760 10111 3725 10107 3725 10178
TIME...MOT...LOC 2248Z 319DEG 24KT 3752 10148

$$

18
000 
WWUS53 KDDC 202307
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT FRI JUN 20 2008

KSC067-129-187-189-202345-
/O.CON.KDDC.SV.W.0256.000000T0000Z-080620T2345Z/
STANTON KS-GRANT KS-STEVENS KS-MORTON KS-
605 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MORTON...NORTHERN STEVENS...SOUTHWESTERN GRANT AND
SOUTHERN STANTON COUNTIES...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL GOLF BALL SIZE OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60 
MPH. ONE STORM WAS LOCATED 14 MILES WEST OF MOSCOW AND THE SECOND 
SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF RICHFIELD. 
BOTH STORMS WERE MOVING SOUTHEAST AT 38 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOSCOW...
  RURAL RESIDENCES OF NORTHEASTERN MORTON...NORTHERN STEVENS...
  SOUTHERN STANTON AND SOUTHWESTERN GRANT COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3748 10206 3749 10205 3752 10205 3754 10173
      3751 10152 3751 10131 3729 10118 3725 10178
TIME...MOT...LOC 2305Z 330DEG 37KT 3734 10144

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:27 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 2:27 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT FRI JUN 20 2008

.DISCUSSION...

DAYS 1-2...

WESTERN KANSAS WAS LOCATED AT THE NOSE OF ANOTHER JET STREAK THIS
AFTERNOON. THE EXIT REGION OF THIS JET INTERSECTED A COLD FRONT
OVER NORTHWEST KANSAS. CAPPING CONTINUES TO BE VERY WEAK AND
STORMS WERE ALREADY DEVELOPING JUST AFTER NOON TODAY IN NORTHEAST
COLORADO. THE MID LEVEL FLOW IS MORE NORTHWESTERLY TODAY THAN ON
PREVIOUS DAYS, SO THE STORMS WILL TEND TO PROPAGATE SOUTHWARD. IT
APPEARS THAT THE EASTERN EDGE OF THE STORMS WILL BE AROUND DODGE
CITY. THE BEST CHANCE OF STORMS WILL BE WEST OF A LINE FROM
MEADE TO WAKEENEY THIS AFTERNOON AND EVENING. SFC BASED CAPES WERE
LOWER TODAY. THIS IS FAIRLY TYPICAL SINCE LEE TROUGHING TENDS TO
BE WEAKER WHEN THE FLOW IS MORE PARALLEL TO THE CENTRAL AND
NORTHERN ROCKIES. SFC WINDS TEND TO BE WEAKER AND DEWPOINTS LOWER.
HENCE, SBCAPE AND SHEAR ARE TYPICALLY LOWER. THE HIGHEST CAPE TENDS
TO BE CLOSER TO THE ROCKIES WHEN MOISTURE IS MARGINAL OWING TO
ELEVATED HEATING. IN ADDITION, WHEN THE FLOW IS MORE MERIDIONAL,
CAPPING TENDS TO BE WEAKER. THUS STORM CLUSTERS TEND TO MOVE SOUTH
AND STABILIZE THE BOUNDARY LAYER DEEP INTO THE SOUTHERN PLAINS.
AND WITH WEAK LEE TROUGHING, IT IS MORE DIFFICULT TO BRING RICH
MOISTURE BACK NORTHWARD.

THE MID TO UPPER FLOW PATTERN WILL AMPLIFY EVEN MORE BY SATURDAY.
ALSO, TONIGHTS MCS WILL STABILIZE THE BOUNDARY LAYER EVEN FURTHER.
SOME AIRMASS RECOVERY IS EXPECTED ACROSS THE HIGHER TERRAIN IN
COLORADO. A FEW STORMS COULD DRIFT OFF THE ELEVATED TERRAIN
SATURDAY EVENING AND WEAKEN. CHANCES FOR STORMS ARE NOT VERY HIGH
IN SW KS BUT THE BEST CHANCES WILL BE IN OUR FAR WEST/NW.

SUNDAY LOOKS FAIRLY QUIET AS THE UPPER FLOW WILL REMAIN FAIRLY
MERIDIONAL.

DAYS 3-7...

THE MEDIUM RANGE GFS AND ECMWF AS WELL AS THE CANADIAN MODELS SHOW A
CONTINUATION OF A MEAN POSITION OF THE UPPER LEVEL RIDGE OVER THE
SOUTHWEST AND ROCKIES THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK.
THIS WILL KEEP NORTHWEST FLOW PERSISTENT OVER THE CENTRAL HIGH
PLAINS WHICH WILL BE FAVORABLE FOR CONTINUED CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS. ON SUNDAY EVENING THE MODELS INDICATE A
SURFACE BOUNDARY EXTENDING ACROSS NORTHERN AND EASTERN SECTIONS OF
THE CWA. WITH SOME MODEST INSTABILITY AND SHEAR THINK THAT THERE
WILL BE A BETTER CHANCE FOR THUNDERSTORMS IN THAT AREA...AT LEAST
INITIALLY...AND HAVE RAISED POPS INTO THE CHANCE CATEGORY. THE
CHANCE POPS ON MONDAY AFTERNOON AND NIGHT STILL LOOK REASONABLE
GIVEN THE SHORTWAVE TROUGH THE MODELS SHOW TRACKING THROUGH THE
UPPER RIDGE.

AFTER THE MIDDLE PART OF THE WEEK AND ESPECIALLY TOWARD NEXT WEEKEND
THE GFS IS HINTING THAT THE UPPER RIDGE WILL BUILD EASTWARD INTO THE
CENTRAL CONUS.  THE GFS ENSEMBLE MEANS ARE ALSO INDICATING THIS
TREND BUT THE ECMWF AND CANADIAN TEND TO KEEP THE RIDGE AXIS FARTHER
WEST. OBVIOUSLY A LITTLE MORE UNCERTAINTY THAT FAR OUT GIVEN THE
MODEL DIFFERENCES.  WILL MAINTAIN SOME LOW POPS THROUGH THE WEEKEND.

.AVIATION...

SCATTERED THUNDERSTORMS WILL MIGRATE SOUTHEAST ACROSS WESTERN KANSAS
THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL AND 60 KNOT WIND GUSTS.  THE STORMS SHOULD BE MOVING
THROUGH THE KGCK/KDDC TAF SITES AROUND 20Z-23Z. OTHER STORMS COULD
AFFECT THE KHYS TAF SITE AFTER 23Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  64  93 /  30   0   0   0
GCK  60  86  62  94 /  50   0   0   0
EHA  60  85  61  95 /  60  20   0   0
LBL  61  86  63  94 /  60   0   0   0
HYS  61  87  63  93 /  30   0   0   0
P28  64  87  67  92 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Jun 20, 4:29 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT FRI JUN 20 2008

KSZ030-031-043>046-061>066-074>081-084>090-210930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT FRI JUN 20 2008 /329 AM MDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS
THIS AFTERNOON...MOVING SOUTHEASTWARD INTO WESTERN KANSAS. WITH
INSTABILITY AND GOOD SHEAR...SOME OF THE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.  THE STORMS
WILL MERGE INTO A COMPLEX AND MOVE SOUTHWARD INTO OKLAHOMA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY WEST OF HIGHWAY 83
SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE INTO NEXT WEEK...WITH THE PRIMARY CONCERN FOR SEVERE
WEATHER ON MONDAY AFTERNOON AND EVENING. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY WEST OF A LIBERAL
TO SCOTT CITY LINE AFTER 3 PM CDT THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Local storm report, Jun 20, 4:08 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 N SYRACUSE            38.04N 101.75W
06/20/2008  E1.75 INCH       HAMILTON           KS   LAW ENFORCEMENT

&&

MB
Local storm report, Jun 20, 4:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
06/20/2008  M60.00 MPH       FINNEY             KS   BROADCAST MEDIA

            THIS WAS FROM THE KSN WEATHERLAB AT BERNADINE SITTS
            INTERMEDIATE SCHOOL.

&&

18
Special weather statement, Jun 20, 4:33 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT FRI JUN 20 2008

KSZ063-076-077-202230-
FINNEY-GRAY-HASKELL-
433 PM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND HASKELL
COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PIERCEVILLE...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3791 10040 3751 10029 3748 10069 3778 10086
      3791 10064
TIME...MOT...LOC 2133Z 320DEG 22KT 3779 10069

18
Local storm report, Jun 20, 4:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 SE SYRACUSE           37.95N 101.71W
06/20/2008  E1.75 INCH       HAMILTON           KS   PUBLIC

&&

JFINCH
Local storm report, Jun 20, 5:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             7 NE JOHNSON CITY       37.64N 101.66W
06/20/2008  E2.75 INCH       STANTON            KS   LAW ENFORCEMENT

&&

JFINCH
Local storm report, Jun 20, 5:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SYRACUSE                37.98N 101.75W
06/20/2008  E1.50 INCH       HAMILTON           KS   BROADCAST MEDIA

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:16 PM CDTSevere Thunderstorm WarningDDCScott44 min
Jun 20, 2:59 PM CDTSevere Thunderstorm WarningDDCFinney, Scott46 min
Jun 20, 3:44 PM CDTSevere Thunderstorm WarningDDCHamilton46 min
Jun 20, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray44 min
Jun 20, 4:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 20, 4:35 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny40 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton42 min
Jun 20, 6:10 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Seward, Stanton, Stevens65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.